Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Groups Complexity Cryptology

Managing Editor: Shpilrain, Vladimir / Weil, Pascal

Editorial Board: Ciobanu, Laura / Conder, Marston / Eick, Bettina / Elder, Murray / Fine, Benjamin / Gilman, Robert / Grigoriev, Dima / Ko, Ki Hyoung / Kreuzer, Martin / Mikhalev, Alexander V. / Myasnikov, Alexei / Perret, Ludovic / Roman'kov, Vitalii / Rosenberger, Gerhard / Sapir, Mark / Thomas, Rick / Tsaban, Boaz / Capell, Enric Ventura / Lohrey, Markus


CiteScore 2017: 0.32

SCImago Journal Rank (SJR) 2017: 0.208
Source Normalized Impact per Paper (SNIP) 2017: 0.322

Mathematical Citation Quotient (MCQ) 2017: 0.32

Online
ISSN
1869-6104
See all formats and pricing
More options …

Groups whose word problems are not semilinear

Robert H. Gilman / Robert P. Kropholler / Saul Schleimer
Published Online: 2018-10-30 | DOI: https://doi.org/10.1515/gcc-2018-0010

Abstract

Suppose that G is a finitely generated group and WP(G) is the formal language of words defining the identity in G. We prove that if G is a virtually nilpotent group that is not virtually abelian, the fundamental group of a finite volume hyperbolic three-manifold, or a right-angled Artin group whose graph lies in a certain infinite class, then WP(G) is not a multiple context-free language.

Keywords: Group theory; formal languages; word problem

MSC 2010: 20F10; 68Q45

References

  • [1]

    I. Agol, The virtual Haken conjecture, Doc. Math. 18 (2013), 1045–1087, With an appendix by Agol, Daniel Groves, and Jason Manning. Google Scholar

  • [2]

    A. V. Anīsīmov, The group languages, Kibernet. (Kiev) 4 (1971), 18–24. Google Scholar

  • [3]

    M. Aschenbrenner, S. Friedl and H. Wilton, 3-manifold Groups, EMS Ser. Lect. Math., European Mathematical Society (EMS), Zürich, 2015. Google Scholar

  • [4]

    G. Baumslag, Lecture Notes on Nilpotent Groups, CBMS Reg. Conf. Ser. Math. 2, American Mathematical Society, Providence, 1971. Google Scholar

  • [5]

    G. Baumslag and D. Solitar, Some two-generator one-relator non-Hopfian groups, Bull. Amer. Math. Soc. 68 (1962), 199–201. CrossrefGoogle Scholar

  • [6]

    A. Brandstädt, V. B. Le and J. P. Spinrad, Graph Classes: A Survey, SIAM Monogr. Discrete Math. Appl., Society for Industrial and Applied Mathematics (SIAM), Philadelphia, 1999. Google Scholar

  • [7]

    T. Brough, Groups with poly-context-free word problem, Groups Complex. Cryptol. 6 (2014), no. 1, 9–29. Google Scholar

  • [8]

    T. Ceccherini-Silberstein, M. Coornaert, F. Fiorenzi, P. E. Schupp and N. W. M. Touikan, Multipass automata and group word problems, Theoret. Comput. Sci. 600 (2015), 19–33. CrossrefGoogle Scholar

  • [9]

    M. Dehn, Über unendliche diskontinuierliche Gruppen, Math. Ann. 71 (1911), no. 1, 116–144. CrossrefGoogle Scholar

  • [10]

    W. Dicks and I. J. Leary, Presentations for subgroups of Artin groups, Proc. Amer. Math. Soc. 127 (1999), no. 2, 343–348. CrossrefGoogle Scholar

  • [11]

    V. Diekert and A. Weiß, Context-free groups and their structure trees, Internat. J. Algebra Comput. 23 (2013), no. 3, 611–642. CrossrefGoogle Scholar

  • [12]

    M. Elder, A context-free and a 1-counter geodesic language for a Baumslag–Solitar group, Theoret. Comput. Sci. 339 (2005), no. 2–3, 344–371. CrossrefGoogle Scholar

  • [13]

    R. H. Gilman, Formal languages and infinite groups, Geometric and Computational Perspectives on Infinite Groups (Minneapolis/New Brunswick 1994), DIMACS Ser. Discrete Math. Theoret. Comput. Sci. 25, American Mathematical Society, Providence (1996), 27–51. Google Scholar

  • [14]

    S. Ginsburg, Algebraic and Automata-theoretic Properties of Formal Languages, North-Holland, Amsterdam, 1975. Google Scholar

  • [15]

    F. Haglund and D. T. Wise, Special cube complexes, Geom. Funct. Anal. 17 (2008), no. 5, 1551–1620. CrossrefWeb of ScienceGoogle Scholar

  • [16]

    M. Hall, Jr., The Theory of Groups, The Macmillan, New York, 1959. Google Scholar

  • [17]

    M. A. Harrison, Introduction to Formal Language Theory, Addison-Wesley, Reading, 1978. Google Scholar

  • [18]

    M.-C. Ho, The word problem of n is a multiple context-free language, Groups Complex. Cryptol. 10 (2018), no. 1, 9–15. Google Scholar

  • [19]

    D. F. Holt, M. D. Owens and R. M. Thomas, Groups and semigroups with a one-counter word problem, J. Aust. Math. Soc. 85 (2008), no. 2, 197–209. Web of ScienceCrossrefGoogle Scholar

  • [20]

    D. F. Holt, S. Rees and C. E. Röver, Groups with context-free conjugacy problems, Internat. J. Algebra Comput. 21 (2011), no. 1–2, 193–216. CrossrefGoogle Scholar

  • [21]

    J. E. Hopcroft and J. D. Ullman, Introduction to Automata Theory, Languages, and Computation, Addison-Wesley, Reading, 1979. Google Scholar

  • [22]

    L. Kallmeyer, Parsing Beyond Context-free Grammars, Springer Ser, Cognitive Technol., Springer, Berlin, 2010. Google Scholar

  • [23]

    R. P. Kropholler and D. Spiriano, The class of groups with MCF word problem is closed under free products, preprint (2017).

  • [24]

    J. Lehnert and P. Schweitzer, The co-word problem for the Higman–Thompson group is context-free, Bull. Lond. Math. Soc. 39 (2007), no. 2, 235–241. Web of ScienceCrossrefGoogle Scholar

  • [25]

    A. Mateescu and A. Salomaa, Formal languages: An introduction and a synopsis, Handbook of Formal Languages. Vol. 1, Springer, Berlin (1997), 1–39. Google Scholar

  • [26]

    D. E. Muller and P. E. Schupp, Groups, the theory of ends, and context-free languages, J. Comput. System Sci. 26 (1983), no. 3, 295–310. CrossrefGoogle Scholar

  • [27]

    M. Nivat, Transductions des langages de Chomsky, Ann. Inst. Fourier (Grenoble) 18 (1968), no. 1, 339–455. CrossrefGoogle Scholar

  • [28]

    A. Y. Ol’shanskii and M. V. Sapir, Length and area functions on groups and quasi-isometric Higman embeddings, Internat. J. Algebra Comput. 11 (2001), no. 2, 137–170. CrossrefGoogle Scholar

  • [29]

    D. W. Parkes and R. M. Thomas, Groups with context-free reduced word problem, Comm. Algebra 30 (2002), no. 7, 3143–3156. CrossrefGoogle Scholar

  • [30]

    A. Piggott, On groups presented by monadic rewriting systems with generators of finite order, Bull. Aust. Math. Soc. 91 (2015), no. 3, 426–434. CrossrefWeb of ScienceGoogle Scholar

  • [31]

    S. Salvati, MIX is a 2-MCFL and the word problem in 2 is captured by the IO and the OI hierarchies, J. Comput. System Sci. 81 (2015), no. 7, 1252–1277. Google Scholar

  • [32]

    H. Seki, T. Matsumura, M. Fujii and T. Kasami, On multiple context-free grammars, Theoret. Comput. Sci. 88 (1991), no. 2, 191–229. CrossrefGoogle Scholar

  • [33]

    H. Servatius, Automorphisms of graph groups, J. Algebra 126 (1989), no. 1, 34–60. CrossrefGoogle Scholar

  • [34]

    W. P. Thurston, Three-dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), no. 3, 357–381. CrossrefGoogle Scholar

  • [35]

    W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N. S.) 19 (1988), no. 2, 417–431. CrossrefGoogle Scholar

  • [36]

    K. Vijay-Shanker, D. J. Weir and A. K. Joshi, Characterizing structural descriptions produced by various grammatical formalisms, Proceedings of the 25th Annual Meeting on Association for Computational Linguistics—ACL ’87, Association for Computational Linguistics, Stroudsburg (1987), 104–111. Google Scholar

  • [37]

    D. T. Wise, Research announcement: the structure of groups with a quasiconvex hierarchy, Electron. Res. Announc. Math. Sci. 16 (2009), 44–55. Web of ScienceGoogle Scholar

  • [38]

    D. T. Wise, The structure of groups with a quasiconvex hierarchy, Lectures (2011).

About the article

Received: 2018-04-15

Published Online: 2018-10-30

Published in Print: 2018-11-01


Funding Source: National Science Foundation

Award identifier / Grant number: DMS-1440140

This material is based upon work supported by the National Science Foundation grant DMS-1440140 while the authors were in residence at the Mathematical Science Research Institute (MSRI) in Berkeley, California, during the Fall 2016 Semester.


Citation Information: Groups Complexity Cryptology, Volume 10, Issue 2, Pages 53–62, ISSN (Online) 1869-6104, ISSN (Print) 1867-1144, DOI: https://doi.org/10.1515/gcc-2018-0010.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in